Cymbalta Lead to Stevens-Johnson Syndrome
Taking Cymbalta can Lead to Stevens-Johnson Syndrome
Cymbalta, the antidepressant and anti-anxiety medication manufactured by Eli Lilly, can cause a serious and sometimes fatal skin condition called Stevens-Johnson Syndrome (SJS). Some medications cause SJS, causing the skin to burn from the inside out and leading to blisters, severe rashes and in some cases the skin can separate from the body. When these lesions cover more than 30 percent of the body, it is known as Toxic Epidermal Necrolysis (TEN). SJS and TEN are medical emergencies that can lead to death if not treated properly; patients are usually treated in the intensive care unit (ICU) or burn unit.
Cymbalta was approved to treat depression and generalized anxiety, but it is also used off-label for stress urinary incontinence, diabetic neuropathy and fibromyalgia.
Evidence of Cymbalta and Stevens-Johnson Link Dates back to 2007
Since 2007 and possibly earlier, there has been evidence that Cymbalta can cause SJS. The U.S. Food and Drug Administration (FDA) asked Eli Lilly to investigate the link, but the company refused to do so despite the rising number of SJS cases. In fact, Eli Lilly allegedly pushed to expand Cymbalta’s use for unapproved conditions for financial gain. According to an FDA reviewer, Cymbalta prescriptions increased threefold from 2005 to 2009, from five million to 14 million.
In 2010, the FDA warned the company over misrepresenting the efficacy of Cymbalta. Eli Lilly was finally forced to update the warning label in 2011 to inform users that the drug could cause SJS. For a number of users, however, that warning came too late.
Cymbalta Lawsuits Filed Over Severe Skin Reaction Side Effects
Cymbalta users are suing Eli Lilly over severe skin reactions allegedly caused by the anti-depressant. One Kansas woman filed a lawsuit alleging that the manufacturer failed to warn doctors and patients that Cymbalta could cause SJS. She started taking the drug in November 2009, which was before the warning label was updated. In December 2009, she started to show signs of a skin reaction. By January 2010, she was hospitalized.
On March 7, 2014, a lawsuit was filed over Cymbalta and severe skin reactions in the U.S. District Court for the Western District of Arkansas. The Plaintiff, an Arkansas woman, was prescribed Cymbalta in October 2011 to treat her depression and anxiety. Due to her chronic back pain, her doctor increased the dosage. The Plaintiff says that she started to suffer from skin reactions, such as rashes, sores and peeling skin. She suffered sores on her mouth and tongue and had blisters on her right foot, according to her lawsuit. She was diagnosed with SJS caused as a side effect of Cymbalta. The blistering on her right foot also eventually caused a complex regional pain syndrome of the lower right extremity. She alleges that her injuries were caused by overexposure to Cymbalta. She alleges that even though the SJS warning label update was approved in September 2011, the package inserts and medications guides were not updated in time. She alleges, among other things, that the information was confusing and misleading; the company said that the maximum dosage is 120 mg per day, even though this significantly increases the risk of SJS. There is also little evidence that this higher dosage has any benefits, she alleges.
Legal Help for Cymbalta Users Suffering from Stevens-Johnson Syndrome
If you or someone you know suffered from Stevens-Johnson Syndrome after taking Cymbalta, you may have valuable legal rights. Contact Parker Waichman LLP today to speak with an experienced drug injury attorney. For more information, please fill out our online form or call 1(800) YOURLAWYER (1-800-968-7529).